View unanswered posts | View active topics It is currently Sat Oct 25, 2014 9:17 pm



Reply to topic  [ 4 posts ] 
 Visual hallucinations as rare side effect of ACE inhibitors 
Author Message

Joined: Thu Apr 21, 2011 9:07 pm
Posts: 247
Post Visual hallucinations as rare side effect of ACE inhibitors
This is of potential interest to those of you with LO's who are on or who start treatment for high blood pressure.

A review article published this week in J Clinical Hypertension reported that visual hallucinations may occur as a rare side effect in patients given ACE inhibitors, such as lisinopril. (Not reported with beta blockers, like propranolol or metoprolol). The risk seems to be higher in older patients with dementia. There is not enough information to determine whether the risk is higher for people with LBD. But given their susceptibility, one might want to be aware of this.

The incidence is very low, and the case reports seem to be when people first go on the meds, not after they have been on them for a while. So if your LO is on an ACE inhibitor and doing fine, no worry. Hypertension is bad, too! But if someone starts on one of these meds and then develops problems, you may want to call this article to the attention of your physicians.

Source: Doane and Stults, Visual Hallucinations Related to Angiotensin-Converting Enzyme Inhibitor Use: Case Reports and Review. J Clin Hypertens, Article first published online: 25 JAN 2013 DOI: 10.1111/jch.12063

Abstract: Four patients experienced visual hallucinations that appear to have been precipitated by lisinopril. Other cases of visual hallucinations have been reported with other angiotensin-converting enzyme (ACE) inhibitors. Older patients, particularly those with a history of either dementia or mild cognitive impairment, may be at higher risk. Hallucinations resolved within 1 to 30 days after cessation of ACE inhibitors. Development of visual hallucinations after initiation of ACE inhibitors should prompt discontinuation of therapy. Visual hallucinations have been reported in one case involving an ARB. Visual hallucinations have not been associated with direct renin inhibitors. Consideration should be given to use of alternative, unrelated antihypertensive drug classes.

Angiotensin-converting enzyme (ACE) inhibitors are indicated for the treatment of hypertension, heart failure with reduced ejection fraction, and proteinuric chronic kidney disease and following myocardial infarction.[1-3] For hypertension, ACE inhibitors are used as monotherapy or are combined with amlodipine or a thiazide-type diuretic as a favored 2-drug regimen, particularly in the elderly.[1, 4] Commonly reported adverse effects of ACE inhibitors include cough, rash, angioedema, hypotension, hyperkalemia, and renal insufficiency.[1, 3] Visual hallucinations as an adverse effect of ACE inhibitors are not listed in recent reviews of this drug class but have been reported, primarily in elderly persons.[5-11] Given the rapid aging of Western populations and the increasing use of antihypertensive therapy to reduce cardiovascular events in the very elderly, it is important for clinicians to be aware of this potential adverse effect of ACE inhibitor therapy. In this paper we report 4 cases of visual hallucinations associated with lisinopril therapy. Additional published and unpublished cases are reviewed.

_________________
Laurel - mother (97) diagnosed April, 2011, with LBD; died May, 2014.


Thu Jan 31, 2013 6:51 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Visual hallucinations as rare side effect of ACE inhibit
Interesting, Laura. My husband was on an ACE inhibitor initially [back in the 1980's] then was put on an ARB [Micardis] for many years, which he took until a few years ago when his BP became too low. I wonder if there could be latent effects from these antihypertensives.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Thu Jan 31, 2013 7:49 pm
Profile

Joined: Thu Apr 21, 2011 9:07 pm
Posts: 247
Post Re: Visual hallucinations as rare side effect of ACE inhibit
Hi Pat,
I think the effects of hypertension itself on brain function are pretty well documented and bad. So all things being equal, I think it's really important to try to treat hypertension and to treat it effectively - get BP down to normal levels if possible.

These reports are just a few isolated cases, and to my knowledge, no one has found any evidence of this class of drugs as a risk factor for LBD or related conditions. We've certainly looked at risk factors for onset of dementia, and the meds come up protective if anything, at least on average, especially if you treat effectively.

I do not want in any way to suggest that people should not be treating hypertension, or that they should refuse ACE inhibitors. Mostly just to make people aware, as others have often pointed out, that any time you start a new med, you need to watch for clinical changes. And this particular class of drugs now has some documented evidence of (rare but not unheard of) side effects that are especially relevant to LBD patients.

Laurel

_________________
Laurel - mother (97) diagnosed April, 2011, with LBD; died May, 2014.


Thu Jan 31, 2013 8:16 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Visual hallucinations as rare side effect of ACE inhibit
My husband had no side effects from the ACE inhibitors but they became ineffective after a while so he was prescribed the ARB. Certainly it makes sense to point out a possible adverse effect that could be confused with a Lewy symptom.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Thu Jan 31, 2013 8:39 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 4 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr